Q. My lips are constantly dry, so I use ChapStick repeatedly. The relief is short lived, though. I seem to be addicted to ChapStick. Is there a safe alternative?

A. Most dermatologists deny that lip balms such as ChapStick pose problems. They suggest that people continue to use lip moisturizers because moist lips feel better. They often blame dry lips on repeated licking.
Some consumers insist, however, that this is a real addiction. There is even a Web site called Lip Balm Anonymous devoted to the controversy.

To cut back on lip licking you might try a moisturizer that tastes bad to you, such as castor oil.
We heard from a woman who found that a lanolin-containing product for breast-feeding mothers works as an alternative: “I started to use it on my lips instead of ChapStick and I have not had dry lips since. A little goes a long way, as it is very thick and does not wear away easily.”

Q. I read about the woman whose mother was diagnosed with dementia while taking Darvocet. My mother was also given Darvocet while hospitalized. Overnight she became disoriented and suffered hallucinations.

The doctors claimed this was because she was depressed, but after three days they took her off the medicine. Almost overnight she was back to her normal lucid self.

A. Propoxyphene is an ingredient in both Darvon and Darvocet. Some people are very sensitive to potential side effects such as hallucinations, dizziness, confusion and drowsiness. Older people are especially susceptible and doctors have been advised to use other pain relievers for them.

Q. I have been taking Effexor for depression for nearly a year. I have noticed that if I miss a day or two, I feel extremely unwell both mentally and physically. It makes me a little worried to think I am so dependent on this prescription.

I have expressed these concerns to my doctor and she basically says I am "married" to this drug because of my chemical imbalance. Should I worry about becoming dependent?

A. Effexor can be an effective antidepressant, but stopping it suddenly (even for just a day) can trigger uncomfortable withdrawal symptoms. Others have reported dizziness, nausea, sweating, chills or anxiety if they stop an antidepressant abruptly.

We discuss the these problems in greater depth in our Guides to Psychological Side Effects and Antidepressant Pros and Cons. Anyone who would like copies, please send $2 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons' People's Pharmacy, No. MX-23, P. O. Box 52027, Durham, NC 27717-2027.

There is no reason to worry about continuing on an antidepressant that is working. If you have to stop, however, you will need to do this very gradually under medical supervision.

Q. Can eating ice, literally all day long, be harmful to my health? A couple of months ago I suddenly developed an intense craving for ice and now I start eating crushed ice first thing in the morning and do not stop until bedtime. What could have caused this?

A. Check with your doctor and ask to be tested for anemia. Sometimes a deficiency of iron or zinc will lead to a strong craving for ice or other unusual items that aren’t normally in your diet. Correcting the deficiency may banish the craving.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. MLH
    Reply

    I have been taking darvocet for a long time and recently I have been having hallucination when I go to sleep. It also gives me a dull fatigued feeling and I can’t function normally.
    I believe this drug interacts with sudafed l2 hr., which I take also. When I don’t take darvocet at bedtime, I don’t hallucinate.
    PEOPLE’S PHARMACY RESPONSE: DARVOCET CAN OCCASIONALLY CAUSE HALLUCINATIONS.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.